(HealthDay)—Secondary prophylaxis with diltiazem may offer cancer patients relief from capecitabine-induced chest pain and dyspnea and allow them to tolerate capecitabine treatment, according to a study published in the Dec. 1 issue of The American Journal of Cardiology.
Andrew P. Ambrosy, M.D., of the Stanford University School of Medicine in California, and colleagues conducted a small trial involving five patients with primary colorectal adenocarcinoma or anal squamous cell carcinoma without significant coronary artery disease who started on a two-weeks-on, one-week-off capecitabine dosing regimen. After experiencing chest pain and/or dyspnea at rest or with exertion, patients were started on diltiazem.
The researchers found that, in some cases, at initial presentation, acute electrocardiographic findings were suggestive of ischemia. One patient exhibited troponin elevation which was consistent with acute ST-segment elevation myocardial infarction. After discontinuing capecitabine treatment, all five patients had immediate and sustained relief of their chest pain. They were able to tolerate capecitabine treatment after initiating diltiazem and were able to complete multiple subsequent cycles of capecitabine. However, one patient continued to experience milder and less frequent chest pain with heavy exertion, even after diltiazem initiation.
"In patients without ongoing ischemia, in whom capecitabine is clinically indicated (i.e., no alternatives with comparable efficacy and safety), we recommend starting diltiazem, prescribing sublingual nitroglycerin as needed for acute events, and continuing capecitabine therapy with close follow-up," the authors write.
Explore further: Phase I study of temsirolimus, capecitabine proves safe; positive survival trend seen
Full Text (subscription or payment may be required)